Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2017, 4:22 PM EDT for 4 counties in Indiana. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 4:22 PM EDT (20:22 UTC)
- Expired
- Apr 20, 2017, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:41 PM EDT | TSTM WND GST 55 | Reelsville, IN | |
| Apr 20, 4:41 PM EDT | HAIL 0.25 | Reelsville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
961
WUUS53 KIND 202022
SVRIND
INC021-121-133-167-202045-
/O.NEW.KIND.SV.W.0053.170420T2022Z-170420T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
422 PM EDT THU APR 20 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Vigo County in west central Indiana...
Northern Clay County in west central Indiana...
Southeastern Parke County in west central Indiana...
Southwestern Putnam County in west central Indiana...
* Until 445 PM EDT.
* At 422 PM EDT, a severe thunderstorm was located near Brazil, or 12
miles northeast of Terre Haute, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Greencastle, Brazil, Seelyville, Knightsville, Rosedale, Harmony,
Staunton, Carbon, Fontanet, Bridgeton, Reelsville and Lena.
This includes Interstate 70 between mile markers 26 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3967 8728 3970 8682 3947 8685 3947 8694
3944 8694 3949 8729
TIME...MOT...LOC 2022Z 273DEG 29KT 3958 8720
HAIL...1.00IN
WIND...<50MPH
$$
501 follow-up statement
634
WWUS53 KIND 202033
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
433 PM EDT THU APR 20 2017
INC021-121-133-167-202045-
/O.CON.KIND.SV.W.0053.000000T0000Z-170420T2045Z/
Vigo IN-Clay IN-Parke IN-Putnam IN-
433 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN VIGO...NORTHERN CLAY...SOUTHEASTERN PARKE AND
SOUTHWESTERN PUTNAM COUNTIES...
At 433 PM EDT, a severe thunderstorm was located near Brazil, or 17
miles east of Terre Haute, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greencastle, Brazil, Seelyville, Knightsville, Rosedale, Harmony,
Staunton, Carbon, Fontanet, Bridgeton, Reelsville and Lena.
This includes Interstate 70 between mile markers 26 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3967 8728 3970 8682 3947 8685 3947 8694
3944 8694 3949 8729
TIME...MOT...LOC 2033Z 280DEG 35KT 3955 8706
HAIL...1.00IN
WIND...60MPH
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 20, 3:06 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 306 PM EDT Thu Apr 20 2017 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 131 PM EDT Thu Apr 20 2017 A mid level short wave trough is moving through the lower Great Lakes this afternoon. Low pressure currently over southern Lake Michigan will move eastward through southern lower Michigan through early tonight. A cold front now from extreme northwest Indiana southward through east central Missouri and central Oklahoma will move eastward during the next 6-8 hours. Shwers and scattered thunderstortms will accompany the cold front possibly bringing small hail and strong gusty winds. Friday, high pressure moves into temporarily before the frontal boundary returns to the area late Friday. && .NEAR TERM /Tonight/... Issued at 225 PM EDT Thu Apr 20 2017 Cold front will be across the central parts of Indiana and move to the vicinity of the Ohio River by 21/12Z. Much of the rain and thunderstorm activity should be just south of the forecast area between 06-08Z. A surface ridge of high pressure will extend across the forecast area which will clear skies across the northern half with maybe some scattered clouds across central and south. The clearing skies and light northwest winds will drop morning lows in the mid/upper 40s north to 50-53 degree range across the southern counties. && .SHORT TERM /Friday through Sunday/... Issued at 225 PM EDT Thu Apr 20 2017 Next mid/upper level short wave trough will move out the the southern Plains and become positively tilted and elongated with the previous trough. Thus, the frontal boundary that moves through late Friday will sag southward into central KY before trying to make its way northward as a warm front. As low pressure develops along the front over eastern KS/western MO isentropic lift will develop widespread rain along and north of the front. With easterly flow north of the front, combined with widespread rain, expect temperatures to be cool, no better than the 50s Friday and Saturday. Low pressure will slide off the east well south of Indiana Saturday afternoon with some lingering light rain. High pressure will move eastward into the area Saturday night into Sunday morning. Looks with high pressure moving into the region, temperatures will rebound nicely into the low-mid 60s. && .LONG TERM /Monday through Thursday/... Issued at 257 PM EDT Thu Apr 20 2017 Mid/upper level shortwave trough is forecast to move across the upper MS Valley late Tuesday and into the Upper Great Lakes Wednesday. This will bring a cold front into Indiana Wednesday afternoon accompanied by showers and a few thunderstorms Wednesday afternoon and evening. This looks like it will be followed by a brief break before more rain moves in Thursday night. Temperatures look to be mild right now with highs in the low-mid 70s during the day and lows in the 50s. && .AVIATION /Discussion for 20/18z TAF Issuance/... Issued at 123 PM EDT Thu Apr 20 2017 have seen development of scattered TSRW across the region this afternoon. This activity is resulting in gusty winds and reduced visibilities to IFR/LIFR conditions near the storms. Other locations have VFR conditions. Cold front will move across the area from northwest to southeast and be through the area between 21/00Z and 31/03Z. Scattered TRW is expected this afternoon reducing conditions to IFR or lower near/around activity. After the cold front passes tonight winds will turn coming from the northwest with VFR conditions expected on Friday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DWM NEAR TERM...DWM SHORT TERM...DWM LONG TERM....DWM AVIATION...DWM
Hazardous weather outlook, Apr 20, 9:37 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 937 AM EDT Thu Apr 20 2017 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 937 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a slight risk for severe storms this afternoon and evening across central Indiana. Scattered severe storms are possible. Hazards: Damaging winds, isolated tornadoes, large hail, heavy rain, and frequent cloud to ground lightning. Timing: Between 100 PM and 900 PM. Discussion: An upper wave and cold front will move through the area this afternoon, triggering showers and thunderstorms. Some could become severe at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Rain showers Friday and Saturday. Discussion: A low pressure system south of Indiana will bring rain chances on Friday and Saturday. Much colder air moves in for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 20, 3:32 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
332 PM EDT THU APR 20 2017
INZ029-030-035-202000-
Clinton IN-Fountain IN-Tippecanoe IN-
332 PM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN...SOUTHERN
TIPPECANOE AND WESTERN CLINTON COUNTIES UNTIL 400 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lafayette, moving east at 45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lafayette, Frankfort, Rossville, Shadeland, Dayton, Mulberry and
Clarks Hill.
LAT...LON 4021 8654 4021 8709 4020 8709 4020 8713
4034 8715 4035 8711 4037 8709 4038 8709
4043 8655
TIME...MOT...LOC 1932Z 263DEG 41KT 4030 8704
50Special weather statement, Apr 20, 3:42 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Indianapolis IN 342 PM EDT THU APR 20 2017 INZ043-044-051-052-202015- Clay IN-Parke IN-Vermillion IN-Vigo IN- 342 PM EDT THU APR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTH CENTRAL CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES UNTIL 415 PM EDT... At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near Vermilion, or 8 miles east of Paris, moving east at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clinton, Rockville, Fairview Park, Rosedale, Carbon, Universal, Mecca, Fontanet, Blanford, Shepardsville, Lena, Cecil Harden Lake, Bridgeton, Sandford and North Terre Haute. LAT...LON 3973 8753 3981 8701 3958 8701 3954 8753 TIME...MOT...LOC 1942Z 263DEG 40KT 3963 8754 50
Special weather statement, Apr 20, 3:46 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
346 PM EDT THU APR 20 2017
INZ035-036-044-202015-
Montgomery IN-Fountain IN-Parke IN-
346 PM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOUNTAIN...
NORTHEASTERN PARKE AND MONTGOMERY COUNTIES UNTIL 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Crawfordsville, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Crawfordsville, Ladoga, Waynetown, Darlington, New Market, Waveland,
New Ross, Wallace, Alamo and Shades State Park.
LAT...LON 4015 8670 3987 8669 3987 8701 3986 8701
3986 8721 4007 8723
TIME...MOT...LOC 1946Z 263DEG 40KT 3995 8712
50Special weather statement, Apr 20, 4:07 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
407 PM EDT THU APR 20 2017
INZ071-202030-
Jackson IN-
407 PM EDT THU APR 20 2017
...SPECIAL WEATHER STATEMENT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 12 miles southwest of Seymour, moving northeast at 40
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seymour, Brownstown, Vallonia and Cortland.
LAT...LON 3881 8613 3893 8624 3904 8592 3904 8586
3905 8586 3906 8584 3906 8583 3907 8582
3907 8581 3899 8580 3889 8580
TIME...MOT...LOC 2006Z 244DEG 33KT 3888 8610
50Special weather statement, Apr 20, 4:15 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Indianapolis IN 415 PM EDT THU APR 20 2017 INZ044-045-051-052-202045- Clay IN-Putnam IN-Parke IN-Vigo IN- 415 PM EDT THU APR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN CLAY...SOUTHERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 445 PM EDT... At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Brazil, or 11 miles northeast of Terre Haute, moving east at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Brazil, Knightsville, Rosedale, Harmony, Carbon, Fontanet, Bridgeton, Reelsville, Lena and North Terre Haute. LAT...LON 3953 8736 3967 8737 3973 8694 3949 8694 TIME...MOT...LOC 2015Z 268DEG 30KT 3960 8724 50
Local storm report, Apr 20, 4:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 NNE NORTH TERRE HAUTE 39.58N 87.34W
04/20/2017 E0.50 INCH VIGO IN TRAINED SPOTTER
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:15 PM EDT | Special Weather Statement | IND | Tippecanoe | 30 min |
| Apr 20, 3:21 PM EDT | Special Weather Statement | IND | Montgomery, Vermillion | 24 min |
| Apr 20, 3:32 PM EDT | Special Weather Statement | IND | Tippecanoe | 28 min |
| Apr 20, 3:42 PM EDT | Special Weather Statement | IND | Parke | 33 min |
| Apr 20, 3:46 PM EDT | Special Weather Statement | IND | Montgomery | 29 min |
| Apr 20, 4:07 PM EDT | Special Weather Statement | IND | Jackson | 23 min |
| Apr 20, 4:15 PM EDT | Special Weather Statement | IND | Parke | 30 min |
| Apr 20, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Owen, Putnam | 31 min |
| Apr 20, 5:03 PM EDT | Tornado Warning | IND | Hamilton, Madison | 27 min |
| Apr 20, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 33 min |
| Apr 20, 7:02 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Jackson, Jennings | 28 min |
| Apr 20, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.